Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 27, NWS Cheyenne, WY

March 29, 2008Weston County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 29, 2008, 3:16 AM MDT for Weston County, Wyoming. It took effect at Mar 29, 2008, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2008, 3:16 AM MDT (09:16 UTC)
In effect from
Mar 29, 2008, 6:00 AM MDT
Expired
Mar 29, 2008, 6:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 290916
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
316 AM MDT SAT MAR 29 2008

...HIGH WIND WARNING FOR PARTS OF SOUTHEAST WYOMING TODAY...

.A LOW PRESSURE AREA WILL CROSS FAR NORTHERN WYOMING EARLY
TODAY...WITH A COLD FRONT MOVING THROUGH SATURDAY AFTERNOON. A
LARGE PRESSURE DIFFERENCE ACROSS THE REGION COUPLED WITH STRONG
WINDS AT MOUNTAIN TOP LEVEL WILL BRING THE THREAT OF HIGH WINDS TO
PARTS OF THE AREA TODAY.

WYZ063-291030-
/O.CAN.KCYS.HW.A.0015.080329T1200Z-080330T0000Z/
SNOWY RANGE-
INCLUDING THE CITY OF...CENTENNIAL
316 AM MDT SAT MAR 29 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WATCH FOR THE SNOWY RANGE. 

WHILE IT WILL BE A BREEZY DAY ACROSS THE SNOWY RANGE...IT APPEARS
THAT STRONG AND DAMAGING WINDS WILL NOT OCCUR.

$$

WYZ059-062-064-067-300000-
/O.UPG.KCYS.HW.A.0015.080329T1200Z-080330T0000Z/
/O.NEW.KCYS.HW.W.0027.080329T1200Z-080330T0000Z/
CONVERSE-NORTH CARBON-NORTH LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...HANNA...
MEDICINE BOW...GARRETT...WHEATLAND...GUERNSEY
316 AM MDT SAT MAR 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. THIS
REPLACES THE HIGH WIND WATCH.

STRONG WEST WINDS ARE EXPECTED TO DEVELOP THIS MORNING ACROSS
CONVERSE AND PLATTE COUNTIES MAINLY WITHIN 25 MILES OF THE LARAMIE
RANGE FOOTHILLS. SPEEDS OF 25 TO 40 MPH WITH SOME GUSTS TO 60 MPH
WILL BE POSSIBLE. THE LARAMIE RANGE WILL SEE WINDS GUSTING TO 70
MPH DURING THIS TIME.  NORTHERN SECTIONS OF ALBANY AND CARBON
COUNTIES WILL ALSO SEE THESE STRONG WINDS. THESE WINDS WILL RAPIDLY
DIMINISH LATER THIS AFTERNOON.

PEOPLE PLANNING TRAVEL TODAY SHOULD BE ALERT TO THE POSSIBILITY OF
STRONG WINDS. THOSE IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES ARE
ESPECIALLY VULNERABLE TO THE DANGERS OF HIGH WINDS. INTERSTATES 25
AND 80 WILL BE IMPACTED BY THIS WARNING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

SOWKO
3 follow-up statements
000 
WWUS75 KCYS 291554
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
954 AM MDT SAT MAR 29 2008

...STRONG WINDS WILL CONTINUE FOR PARTS OF SOUTHEAST WYOMING
THE REST OF TODAY...

.A STORM SYSTEM WILL MOVE OVER THE NORTHERN HIGH PLAINS THIS
AFTERNOON. THE ASSOCIATED SURFACE COLD FRONT WILL ALSO MOVE 
ACROSS SOUTHEAST WYOMING THIS AFTERNOON. A LARGE PRESSURE
DIFFERENCE ACROSS THE REGION ALONG WITH STRONG WINDS AT MOUNTAIN
TOP LEVEL WILL BRING THE THREAT OF HIGH WINDS TO PARTS OF 
SOUTHEAST WYOMING THE REST OF TODAY. 

WYZ059-062-064-067-300000-
/O.CON.KCYS.HW.W.0027.000000T0000Z-080330T0000Z/
CONVERSE-NORTH CARBON-NORTH LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...HANNA...
MEDICINE BOW...GARRETT...WHEATLAND...GUERNSEY
954 AM MDT SAT MAR 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

WEST WINDS WILL CONTINUE TO GRADUALLY INCREASE THROUGH MIDDAY
OVER THE WARNING AREA. AT 930 AM...MANY LOCATIONS WERE REPORTING
WIND GUSTS BETWEEN 30 AND 40 MPH. THIS INCLUDES GLENROCK AND THE
BORDEAUX EXIT ON INTERSTATE 25. AROUND MIDDAY THE WINDS WILL BE
SUSTAINED AT 30 TO 40 MPH IN THE WARNING AREAS WITH SOME GUSTS
BETWEEN 50 AND 60 MPH. THE STRONG WINDS WILL TAPER OFF LATE THIS
AFTERNOON AND EARLY THIS EVENING. 

PEOPLE PLANNING TRAVEL TODAY SHOULD BE ALERT TO THE POSSIBILITY
OF STRONG WINDS. THOSE IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES ARE
ESPECIALLY VULNERABLE TO THE DANGERS OF HIGH WINDS. INTERSTATES 25
AND 80 WILL BE IMPACTED BY THIS WARNING.

$$

WEILAND
000 
WWUS75 KCYS 291954
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT SAT MAR 29 2008

...STRONG WINDS WILL CONTINUE FOR PARTS OF SOUTHEAST WYOMING UNTIL
EVENING...

.A STORM SYSTEM WILL CONTINUE TO MOVE OVER THE NORTHERN HIGH
PLAINS THROUGH THIS EVENING. A LARGE PRESSURE DIFFERENCE ACROSS
THE REGION ALONG WITH STRONG WINDS AT MOUNTAIN TOP LEVEL WILL
RESULT IN HIGH WINDS OVER SOUTHEAST WYOMING UNTIL THIS EVENING.

WYZ059-062-064-067-300000-
/O.CON.KCYS.HW.W.0027.000000T0000Z-080330T0000Z/
CONVERSE-NORTH CARBON-NORTH LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...HANNA...
MEDICINE BOW...GARRETT...WHEATLAND...GUERNSEY
154 PM MDT SAT MAR 29 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

STRONG WEST WINDS WILL CONTINUE OVER THE AREA THIS AFTERNOON INTO
EARLY THIS EVENING. AT 130 PM...WIND GUSTS OF UP TO 60 MPH WERE
OCCURRING ALONG INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND. 
FOR THE REST OF THIS AFTERNOON THE WINDS WILL BE SUSTAINED AT 30
TO 40 MPH IN THE WARNING AREAS WITH SOME GUSTS BETWEEN 50 AND 60
MPH. THE STRONG WINDS WILL TAPER OFF EARLY THIS EVENING.

PEOPLE PLANNING TRAVEL TODAY SHOULD BE ALERT TO THE POSSIBILITY
OF STRONG WINDS. THOSE IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES
ARE ESPECIALLY AT RISK TO THE DANGERS OF HIGH WINDS. INTERSTATES 25
AND 80 ARE IMPACTED BY THIS WARNING.

$$
000 
WWUS75 KCYS 300005
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT SAT MAR 29 2008

WYZ059-062-064-067-300115-
/O.EXP.KCYS.HW.W.0027.000000T0000Z-080330T0000Z/
CONVERSE-NORTH CARBON-NORTH LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...HANNA...
MEDICINE BOW...GARRETT...WHEATLAND...GUERNSEY
605 PM MDT SAT MAR 29 2008

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. THE STRONG WEST TO 
NORTHWEST WINDS OVER PARTS OF SOUTHEAST WYOMING HAD DECREASED SOME
LATE THIS AFTERNOON. AS OF 555 PM MDT...SPEEDS WERE DOWN TO 20 TO 35
MPH WITH GUSTS BETWEEN 40 AND 50 MPH. THE WINDS WILL LOWER EVEN
MORE EARLY THIS EVENING TO SPEEDS OF 15 TO 30 MPH BY 7 PM...AND
THEN TO 10 TO 15 MPH BY 9 PM.


$$

JLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 28, 9:48 PM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 28, 9:48 PM MDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
948 PM MDT FRI MAR 28 2008

.UPDATE...THICK MID CLOUDS AND A COUPLE OF VERY LIGHT RAIN/SNOW
SHOWERS OVER SOUTHEAST HALF OF CWA CURRENTLY. THE CLOUDS WILL BE
PULLING AWAY TO THE EAST OVERNIGHT THOUGH PER PREVIOUS FORECAST.
WINDS HAVE BEEN SLOW TO INCREASE THIS EVENING...WITH RARE CALM OBS
SIMULTANEOUSLY AT NOTED WIND LOCALES OF BORDEAUX AND ARLINGTON.
STILL EXPECT WINDS TO INCREASE LATER TONIGHT BUT ESPECIALLY ON
SATURDAY. SO...HAVE DELAYED ALL THE ZONES IN WATCH UNTIL SATURDAY
AND EVEN THEN IT IS NOT THE MOST IDEAL SITUATION. JLH

&&

.PREV DISCUSSION... /ISSUED 215 PM MDT FRI MAR 28 2008/

SHORT TERM...TONIGHT THRU SUN...WEAK UPPER FTR OVER ERN NV/WRN UT
SHIFTG ENE THRU THIS EVENING WITH A FEW MAINLY MTN SHWRS ASSOCD WITH
IT.  SHOULD BE A DECREASE IN CLDS LATER THIS EVENING INTO LATE
TONIGHT FROM W TO E BEHIND UPPER FTR.  PAC NW UPPER/SFC LOW SPIN
INTO THE NRN ROCKYS LATE TONIGHT INTO SAT.  MDT TO STG MID LEVEL
FLOW COUPLED WITH GOOD PRES FALLS ASSOCD WITH DVLPG SFC LOW OVER FAR
NRN WY SHOULD BE ABLE TO BRING THE THREAT OF HIGH WINDS TO MAINLY
NW/NRN PARTS OF AREA.  HAVE POSTED A HIGH WIND WATCH FOR THIS AREA
STARTING LATE TONIGHT IN SW FAVORED AREAS...AND SPREAD IT INTO
DGW-WHT AREA ON SAT AS MID LEVEL AND SFC FLOW BECOMES MORE WRLY.
SOME MSTR FOR SOME MTN SHOWERS...WITH ALL MODELS ALSO SHOWING SOME
SHWRS AND PERHAPS AN ISOLD TSTM BREAKING OUT MAINLY OVER THE NEB
PNHNDL LATER SAT AFTN...EXITING AREA BY SUNSET AS COLD FRONT SWEEPS
THRU THE REGION.  NEXT FCST PBLM IS HOW SOON TO START SPREADING PCPN
INTO THE AREA FROM UT/CO LATE SAT NIGHT OR EARLY SUN MRNG.  GFS
CONTS TO BE THE FASTEST...BRINGING PCPN IN BY 09Z-12Z OR SO.  ECMWF
IS PERHAPS ABOUT 3 HOURS SLOWER...WITH THE NAM EVEN SLOWER BY ABOUT
ANOTHER 3 HOURS.  HAVE TRENDED MORE TOWARDS THE ECMWF TIMING AS
BELIEVE GFS MAY BE A TAD FAST.  ALL MODELS DO SHOW PCPN SPRDG NEWD
ACROSS MUCH OF THE AREA ON SUN...HAVE CONTD TO EDGE POPS UP SOME.
NAM IS COLDER ON SUN THAN THE GFS...WITH THE ECMWF EVEN MILDER AS IT
SHOWS MORE AMPLITUDE WITH THE DEVELOPING UPPER TROF.  HAVE LEFT
TEMPS AS IT FOR NOW IN THE UPPER 30S AND 40S FOR THE MOST...LATER
SHIFTS CAN SEE HOW THINGS DEVELOP.

LONG TERM...SUNDAY NIGHT THROUGH FRI...
AN UPPER TROUGH WILL APPROACH WY LATE SUN NIGHT THEN WILL MOVE OVER
THE FORECAST AREA MON. FAST AND FLAT FLOW ALOFT WILL PREVAIL TUE AND
WED WITH SOME STREAMLINED VORTICITY PROGGED TO MOVE OVER THE REGION
WED. A SHORTWAVE WILL BRUSH THE AREA THU BEFORE A FLAT UPPER RIDGE
MOVES OVER THE REGION FRI. ISENTROPIC UPGLIDE TO OCCUR SUN NIGHT AS
MOIST SOUTHWESTERLY MID AND UPPER FLOW RIDES OVER COLD SURFACE AIR.
SURFACE CYCLOGENESIS WILL OCCUR OVER EASTERN CO SUN NIGHT WITH MOIST
SURFACE BASED UPSLOPE WINDS. LIGHT SNOW WILL BE LIKELY IN THE
HIGHEST MOUNTAINS SUN NIGHT WITH A CHANCE OF SNOW ELSEWHERE. LIGHT
SNOW AND RAIN WILL BE POSSIBLE MON UNTIL THE UPPER TROUGH AXIS
PASSES TO THE EAST OF THE AREA. TEMPERATURES MON WILL CONTINUE TO BE
BELOW NORMAL. SURFACE HIGH PRESSURE TO OUR EAST TUE WILL INDUCE
RETURN FLOW OVER THE FORECAST AREA WHICH WILL BOOST TEMPS TO
APPROXIMATELY NORMAL LEVELS TUE WITH NO PRECIPITATION EXPECTED. WILL
CARRY LOW POPS WED AS THE AFOREMENTIONED SHORTWAVE INTERACTS WITH
MID LEVEL MOISTURE. TEMPS WED WILL BE ABOVE NORMAL. SURFACE HIGH
PRESSURE OVER THE HIGH PLAINS THU WILL PRODUCE SLIGHTLY COOLER TEMPS
WITH A CHANCE OF PRECIPITATION AS SURFACE UPSLOPE INTERACTS WITH
LINGERING MOISTURE. FRI WILL BE SOMEWHAT MILDER THAN NORMAL AND DRY
AS THE RIDGE PRODUCES SUBSIDENCE OVER THE AREA.

AVIATION...AREAS OF 4000-7000 FOOT CEILINGS THIS EVENING WILL BE
MOVING AWAY FROM WEST TO EAST BY MIDNIGHT IN SOUTHEAST WY...AND
SHORTLY THEREAFTER IN PANHANDLE. STRONG WINDS WILL DEVELOP OVER
AREA ON SAT...AFFECTING MAINLY THE REGION FROM KRWL TO KEAN TO KDGW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM SATURDAY TO 6 PM SATURDAY FOR WYZ059-
     WYZ062-WYZ063-WYZ064-WYZ067.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Mar 28, 9:55 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 PM MDT FRI MAR 28 2008

WYZ059>070-291130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH
LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE
FOOTHILLS-PINE BLUFFS-
955 PM MDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT ON SATURDAY FOR CONVERSE AND
PLATTE COUNTIES...AND FOR THE NORTHERN PARTS OF CARBON AND ALBANY
COUNTIES.  WEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS
TO 60 MPH POSSIBLE AT LOWER ELEVATIONS.  GUSTS TO 70 MPH WILL BE
POSSIBLE IN THE HIGHER ELEVATIONS.

GUSTY WINDS TO 50 MPH WILL ALSO OCCUR ACROSS THE REST OF SOUTHEAST
WYOMING LATE SATURDAY MORNING AND SATURDAY AFTERNOON AHEAD OF A
STRONG COLD FRONT.

BEHIND THIS FRONT SATURDAY NIGHT...THERE WILL BE A CHANCE OF RAIN
AND SNOW.  ACCUMULATING SNOW IS POSSIBLE SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-291030-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
325 PM MDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL INCREASE ACROSS THE AREA ON SATURDAY AS A COLD FRONT
APPROACHES.  THERE WILL ALSO BE SOME SHOWERS DEVELOPING LATE
SATURDAY AFTERNOON AHEAD OF THE FRONT...WITH PERHAPS AN ISOLATED
THUNDERSTORM ALSO POPPING UP.

BEHIND THE FRONT ON SATURDAY NIGHT...THERE WILL BE A CHANCE OF RAIN
AND SNOW.  ACCUMULATING SNOW IS POSSIBLE MAINLY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:38 PM MDTSnow AdvisoryCYSCrook, Weston36 hr
Mar 29, 2:38 PM MDTWinter Storm WatchCYSCrook, Weston21 hr

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.